Alert archive / South Dakota / Tornado Warnings in 2023

Tornado Warning 3, NWS Aberdeen, SD

August 10, 2023Brown County, Spink County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 10, 2023, 5:31 PM CDT for Brown County, Spink County, South Dakota. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2023, 5:31 PM CDT (22:31 UTC)
Expired
Aug 10, 2023, 5:41 PM CDT
In force
10 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Brown County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 32 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:56 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

016 
WFUS53 KABR 102231
TORABR
SDC013-115-102300-
/O.NEW.KABR.TO.W.0003.230810T2231Z-230810T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
531 PM CDT Thu Aug 10 2023

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southeastern Brown County in northeastern South Dakota...
  North central Spink County in northeastern South Dakota...

* Until 600 PM CDT.
    
* At 530 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hutterville Colony, or 15 miles southeast of
  Warner, moving east at 5 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Brown and north central Spink Counties.
in the 70s to lower 80s in the upper trough. 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4519 9822 4522 9824 4525 9818 4521 9814
TIME...MOT...LOC 2230Z 249DEG 6KT 4522 9821 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Wise
1 follow-up statement
263 
WWUS53 KABR 102241
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
541 PM CDT Thu Aug 10 2023

SDC013-115-102250-
/O.CAN.KABR.TO.W.0003.000000T0000Z-230810T2300Z/
Brown SD-Spink SD-
541 PM CDT Thu Aug 10 2023

...THE TORNADO WARNING FOR SOUTHEASTERN BROWN AND NORTH CENTRAL SPINK
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern South Dakota.

LAT...LON 4519 9822 4522 9824 4525 9818 4521 9814
TIME...MOT...LOC 2239Z 249DEG 6KT 4523 9819 

$$

Wise

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 10, 2:14 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 10, 2:14 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
214 PM CDT Thu Aug 10 2023

.SHORT TERM...(This Evening through Friday Night)
Issued at 213 PM CDT Thu Aug 10 2023

The forecast challenges include:

1. severe storms potential now through late this evening

2. severe storms potential Friday afternoon across far northeast
   South Dakota and west central Minnesota

At 2 PM CDT, skies range from partly cloudy to mostly sunny and
temperatures are warming through the 70s and 80s. Winds are
generally out of the south or southeast, except west of a cold front
that is beginning to push east river. West of this cold front, winds
are switching around and blowing out of the northwest. There are a
few light rain showers out over north central South Dakota.

Still looking like a decent severe weather setup for this
afternoon/early evening, despite the broken to, at times, overcast
mid/high level clouds around the region. The cloudiness may just
delay the onset timing of things a little bit. There seem to be two
distinct regions of convective potential/concern over the CWA this
afternoon/evening; the first being the warm frontal zone over the
northeast corner of the CWA, associated with a lead shortwave
currently spinning/working toward the James River valley region. The
second area of concern is along a weak cold front/surface trof that
is about to push east of the Missouri River valley. This boundary
has the PVA axis to work with from a second shortwave seen in Water
Vapor pushing in across the western Dakotas at this time.

Starting to see a dent getting made in the weak thermal capping
inversion in place (~ +8C to +10C at 700hpa). That cap erosion
should continue through the afternoon, as the boundary layer heats
up and destabilizes to the tune of ~1500-3000J/kg of MLCAPE and 30
to 40 knots of deep layer shear to work with. Along with an initial
large hail threat, there is a low probability risk of a tornado or
two across the low to mid-level WAA zone of ascent over the
northeastern forecast zones. Not a slam dunk for tor's, 0-3km and 0-
6km shear-wise, but, placement relative to the
developing/approaching sfc low, low level lapse rates, 0-1km shear
and surface vorticity all check boxes for Tor. So, will have to
monitor things if any storms end up developing further east in that
zone of WAA/along the warm front over northeast South Dakota, out
ahead of the cold-frontal forced storms that are expected to be
developing between the Missouri and James River valleys. Not the
best shear environment to turn storm mode to linear, at least not
until late this evening when a low level jet develops, pointing up
into eastern South Dakota, so perhaps initial discrete supercells
could have a chance to maintain their individuality longer before
transitioning to a couple of small bowing line segments.

On Friday, there could be a few showers and thunderstorms strafing
the northeast corner of the CWA during the early to mid-afternoon
hours. Friday's convective potential consists of strong shear
(potentially 50 knots of deep layer shear), but not-so-strong
instability (perhaps only upwards of 750-1250J/kg of MLCAPE.
Continued PoPs for that area of the CWA on Friday.

Temperatures through Friday night should be running fairly close to
normal for early August.

.LONG TERM...(Saturday through Thursday)
Issued at 213 PM CDT Thu Aug 10 2023

West to northwest flow will persist aloft through much of the
extended. The first chance for widespread showers and thunderstorms
is expected Saturday night into Sunday as an upper trough digs into
the northern Plains with abundant associated shortwave energy. The
sfc low over the central plains will lend some forcing...though much
of that will be directed toward southeast SD and northwest IA.

Sfc high pressure builds in behind the sfc low on Sunday across
central SD and eventually spreads east. A building upper ridge may
take a bit longer to transition, but should influence heights by
late Monday. The remainder of the time period looks mostly dry
though, due to model inconsistency, confidence is low by the middle
of next week for pops.

Temperatures will remain near or below average through the extended
with highs only around normal in the 80s to lower 90s under the
ridge early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1203 PM CDT Thu Aug 10 2023

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected through the next 24 hours. Storms
are forecast to form and be on the increase late this
afternoon/evening, mainly for KABR/KATY. IFR conditions (mainly
visbies) are possible with the storms, along with torrential
rainfall, large hail and damaging winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Dorn
LONG TERM...Wise
AVIATION...Dorn
Hazardous weather outlook, Aug 10, 3:51 AM CDT, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
351 AM CDT Thu Aug 10 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
351 AM CDT Thu Aug 10 2023 /251 AM MDT Thu Aug 10 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A cold front crossing the region later this afternoon will bring
scattered shower and thunderstorms. The storms may develop along
Highway 83 after 3 pm CDT, and progress eastward through the evening
hours. Some storms may be capable of producing golf ball size hail
and 60 mph winds. Cannot rule out a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of thunderstorms will be possible Friday afternoon over
northeastern South Dakota and western Minnesota. Quarter size hail
and 60 mph winds will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SD

In the hours before

Local storm report, Aug 10, 5:19 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
519 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Gst     6 NNW Wetonka           45.71N 98.81W
08/10/2023  E60 MPH          McPherson          SD   Public

            Property blown off patio. Pea-sized hail.
            1.50 inch of rain in appx 30 minutes.

&&

NWS ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:15 PM CDTSpecial Weather StatementABRCampbell30 min
Aug 9, 7:21 PM CDTSpecial Weather StatementABRBrown24 min
Aug 9, 7:37 PM CDTSpecial Weather StatementABRBrown23 min
Aug 9, 7:44 PM CDTSpecial Weather StatementABRMcPherson31 min
Aug 10, 4:38 PM CDTSevere Thunderstorm WarningABRBrown, McPherson52 min
Aug 10, 4:57 PM CDTSevere Thunderstorm WarningABRBrown, Spink42 min
Aug 10, 5:05 PM CDTSevere Thunderstorm WarningABRHand, Spink40 min
Aug 10, 5:48 PM CDTSevere Thunderstorm WarningABRClark, Day, Spink42 min
Aug 10, 5:54 PM CDTSevere Thunderstorm WarningABRSpink36 min
Aug 10, 6:14 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Spink46 min
Aug 10, 6:28 PM CDTSevere Thunderstorm WarningABRClark, Day47 min
Aug 10, 6:45 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts45 min
Aug 10, 6:53 PM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts67 min
Aug 10, 6:57 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant63 min

Nearby

Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.